Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 29, NWS La Crosse, WI

June 5, 1999Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 5, 1999, 10:31 PM CDT for Trempealeau County, Wisconsin. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1999, 10:31 PM CDT (03:31 UTC)
Expired
Jun 5, 1999, 11:30 PM CDT
In force
59 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Trempealeau County, WI

The radar

The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 10:45 PM CDTThunderstorm Wind 52Eleva, WI
Jun 5, 10:45 PM CDTThunderstorm Wind 55Strum, WI
Jun 5, 10:45 PM CDTThunderstorm Wind 54Eleva, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 7:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1578 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WUUS1 KLSE 060332 RRA
SVRLSE
WIC121-060430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1031 PM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 1130 PM CDT

* AT 1030 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTH OF WABASHA TO 30
  MILES NORTHEAST OF LA CROSSE... MOVING EAST AT 40 MPH.

* THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  ARCADIA AND ELEVA AT 1045 PM

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

RIECK/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:12 PM CDT, 7 hours 19 minutes earlier.

Area forecast discussion, Jun 5, 3:12 PM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
312 PM CDT SAT JUN 5 1999

ALL EYES FOCUSED ON EXTREMELY VOLATILE SHORT TERM CONVECTIVE
SITUATION.  CAP IN RIGHT EXIT REGION OF STRONG 250 MB JET IS
CURRENTLY PREVENTING RELEASE OF EXTREMELY HIGH SURFACE BASED CAPES.
AT PRESENT...SEVERE THUNDERSTORM WATCH COVERS THE NORTHWESTERN THIRD
OF THE ARX CWA.  WATCHING A STRONG CONVERGENCE AREA ALIGNED
NORTHEAST TO SOUTHWEST IN THE VICINITY OF THE TWIN CITIES.  IF THE
CAP DOES BREAK...IT LIKELY WILL DO SO HERE AND RELEASE CAPES IN
EXCESS OF 5000 J/KG.  THUS TORNADO WATCH IS WELL FOUNDED AND WILL
WATCH CLOSELY THIS EVENING.

OTHER MAIN FOCUS OF FORECAST IS PROGRESS OF 250 MB JET AND
STRENGTHENING OF 850 MB LOW-LEVEL JET OVERNIGHT.  DURING THE EARLY
MORNING HOURS ON SUNDAY...MUCH OF FORECAST AREA ENTERS THE RIGHT
ENTRANCE REGION OF THE JET WHICH IN CONCERT WITH STRONG LOW LEVEL
MOISTURE CONVERGENCE SHOULD PROMOTE ANOTHER ROUND OF CONVECTION...
POSSIBLY SEVERE...INTO SUNDAY.

EXTENDED STILL LOOKING DRY INTO MIDWEEK WITH THE NEXT CHANCE OF
SHOWERS OR THUNDERSTORMS LATE WENDESDAY NIGHT AND THURSDAY.
CONTINUED WARM BUT TEMPS SLIGHTLY COOLER THURSDAY WITH NEXT
SHORTWAVE SUPPRESSING HEIGHTS.

.LSE...NONE.

DEVOIR

In the hours before

Local storm report, Jun 5, 8:10 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
810 PM CDT SAT JUN 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    JUMP RIVER                WI   WIND DAMAGE
06/05/99   TAYLOR                         SEVERAL TREES DOWN

0730 PM    MEDFORD                   WI   1 INCH HAIL
06/05/99   TAYLOR

0738 PM    MEDFORD                   WI   WIND DAMAGE
06/05/99   TAYLOR                         MULTIPLE TREES AND UTILITY
                                          LINES DOWN

RIECK/NELSON/BAUMGARDT/STANGELAND
Local storm report, Jun 5, 8:10 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
810 PM CDT SAT JUN 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    JUMP RIVER                WI   WIND DAMAGE
06/05/99   TAYLOR                         SEVERAL TREES DOWN

0730 PM    MEDFORD                   WI   1 INCH HAIL
06/05/99   TAYLOR

0738 PM    MEDFORD                   WI   WIND DAMAGE
06/05/99   TAYLOR                         MULTIPLE TREES AND UTILITY
                                          LINES DOWN

RIECK/NELSON/BAUMGARDT/STANGELAND

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:26 PM CDTSevere Thunderstorm WarningARXTaylor34 min
Jun 5, 9:52 PM CDTSevere Thunderstorm WarningARXBuffalo68 min
Jun 6, 3:02 PM CDTSevere Thunderstorm WarningARXMonroe63 min
Jun 6, 3:29 PM CDTSevere Thunderstorm WarningARXJuneau56 min
Jun 6, 5:18 PM CDTTornado WarningARXTaylor17 min
Jun 6, 5:38 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.